Thunderstorm Wind, Polk
- When
- April 15, 5:15 PM CST
- Where
- Polk County, 1 mi E of Grimes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.683, -93.783
The intense storm mentioned above progressed eastward slowly during the evening. Moisture was somewhat limited with a narrow band of one to one and one quarter inch precipitable water values lifting northeast into the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The intense storm mentioned above progressed eastward slowly during the evening. Moisture was somewhat limited with a narrow band of one to one and one quarter inch precipitable water values lifting northeast into the state. Temperatures warmed into the low 80s during the afternoon, but convection was hindered in most areas with dew points in the 30s to low 40s. A narrow band of dew points in the upper 50s to low 60s pushed into southwest Iowa by late afternoon. At the same time, a pronounced dryline pushed across Kansas. An arc of thunderstorms formed in response to the dryline and moved into western Iowa during the evening. Initially the airmass was quite unstable when the storms formed Lifted indices were around -8 C. with CAPE values in the 1500 to 2000 J/kg range. There were some reports of hail, but that was limited in spite of the 11,500 foot freezing level. The hail reports that were received were in the three quarter to one inch diameter range. During the early evening the LCL fell to around 600 meters. There were two waves of thunderstorms. The initial set moved through during the period of high winds over the southwest and central counties. These storms were very elevated and clearly in an inverted "V" sounding environment. The downdrafts from the storms enhanced the winds as they passed. One produced downburst winds around 60 MPH in Grimes and tore a trailer door off. One tornado touched down in Audubon County southwest of Audubon. The tornado touched down in open fields and did not cause any damage. There were a few reports of high winds due to the storms. A combination of two things caused the high winds. One was the storms themselves initially as the flow in the low levels, the lowest 500 meters, was in the 50 to 60 kt range. The other occurred as the storms started to weaken. Soundings indicated that during the dissipation stage, the storms moved into a near storm environment that exhibited an inverted "V" sounding. This was the case in Taylor County at Lenox, where high winds tor the roof off of a hardware store and ripped the roof off of a hog confinement building. Several hogs were killed at the confinement farm. In Adams County, high winds resulted in the collapse of strong thunderstorms over the northern part of the county. The outflow rush produced winds estimated around 75 MPH south of Prescott. Numerous machine sheds and barns were damaged in the area. Eight inch diameter trees were downed as well as a few TV and Radio towers. Other reports of winds in the 60 to 65 MPH range were received, but little damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 15, 2:30 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT SAT APR 15 2006 .SHORT TERM...TONIGHT THROUGH MON INITIAL FORECAST ISSUES POINT TOWARDS PENDING SEVERE/HEAVY RAIN EPISODE. DYNAMIC LOW PRESSURE OVER PLAINS WITH PLENTY OF THERMODYNAMIC AND KINEMATIC SUPPORT FOR TORNADOES SOUTHWEST EARLY THIS EVENING AS WARM FRONT LIFTS TO A KVTN TO KICL TO KIRK LINE BY 02 UTC ON BOTH NAM/GFS. LCLS BELOW 2000FT...0-1KM SHEAR IN THE 25 TO 35 KT RANGE ALL PUSHING INTO SW IOWA DURING THE MID EVENING SHOULD BE FAVORABLE FOR TORNADIC SUPERCELLS INITIALLY AND BECOMING INCREASINGLY FAVORABLE ACCORDING TO LAST RUC FORECAST INTO CENTRAL IA BY 03Z. GOOD POTENTIAL FOR VERY HEAVY RAIN AS RAIN EFFICIENCY WILL BECOME HIGH WITH PRECIPITABLE WATER VALUES OVER AN INCH AND A HALF AND WARM CLOUD LAYERS QUICKLY BECOMING GREATER THAN 9000FT. SAVING GRACE RAINFALL WISE TO SOME EXTENT WILL BE QUICK MOVEMENT OF INITIAL STORMS WITHOUT MULTIPLE ROUND EXPECTED HOWEVER WITH SUCH HIGH EFFICIENCIES AND DEFORMATION ZONE CONSIDERATIONS AS WELL AND GFS/NAM QPF IN 1 TO 2 INCH RANGE OVER NORTH AND AGGRAVATED RIVER LEVELS WILL BE ISSUING FLOOD WATCH NORTH OF HIGHWAY 20 AS OF 3 UTC (10PM). WILL ALSO BE ISSUING A WIND ADVISORY TONIGHT WITH GRADIENT WINDS INCREASING IN THE WARM SECTOR. FOR TOMORROW...SLIGHT RISK FOR SEVERE WX CONTINUES OVER THE SOUTHEAST HALF OF THE AREA. MIGHT SEE DESTABILIZATION AGAIN IN THE LATE MORNING AFTERNOON AS GOOD QG-FORCING/THETA-E CONVERGENCE STILL PRESENT AND SOME DOWNDRAFT CAPE/LOW SFC CIN IN THE EASTERN SECTIONS WHICH WOULD SUGGEST A FEW LOCALIZED MARGINAL SEVERE WIND STORMS IN THE LATE MORNING OR EARLY AFTERNOON BEFORE MOVING OUT OF THE AREA. SURFACE/UPPER LOW SHIFTS TO THE SOUTHEAST LATE SUNDAY WITH BUILDING 500 MB HEIGHTS. LOW SHIFTS EAST AND NEGATIVE VORTICITY ADVECTION INCREASING. .LONG TERM...MON NIGHT THROUGH FRI SHARP MID LEVEL RIDGING WILL BEGIN TO SHIFT EAST BY LATE MONDAY INTO TUESDAY SETTING UP MORE OF A DIFFLUENT MID LEVEL FLOW FOR HEIGHT FALLS/FRONTOGENESIS AND WARM AIR ADVECTION/700MB OMEGA ALL SUMMED UP FOR A BROAD AREA OF Q-G FORCING OVER THE STATE BEGINNING LATE TUESDAY INTO WEDNESDAY MORNING. BOTH NAM80/GFS40 IN EXCELLENT AGREEMENT ON THE MASS FIELDS AT THIS TIME. EXTRAPOLATION OF GFS INTO WEDNESDAY HAS UPPER OPEN WAVE ACROSS WY CATCHING UP AND CLOSING OFF WITH SFC CYCLOGENESIS OVER THE DAKOTA WHICH WILL LEAVE AREA IN THE WARM SECTOR. ADDED MENTION OF RAIN SHOWERS NORTH OVERNIGHT WEDNESDAY AND INTO THURSDAY WITH UPPER LOW SHIFTING ACROSS MINNESOTA HOWEVER NO MENTION OF THUNDER AS APPEARS SHOWALTERS AND K INDICES WOULD NOT SUPPORT IT. IN ADDITION TO FARTHER OUT PERIODS WARMED MIN TEMPS ON SAT/SUN GIVEN RETREATING UPPER LOW WITH LIKELIHOOD OF LOW LEVEL STRATUS ON BACK AND SUBSIDENT SIDE OF UPPER LOW. && .DMX WATCHES/WARNINGS/ADVISORIES... ...FLOOD WATCH 10 PM SATURDAY TO 7 AM SUNDAY ALONG AND NORTH OF A POCAHONTAS TO WATERLOO LINE. ...WIND ADVISORY 4 PM SATURDAY THROUGH 4 AM SUNDAY ALL OF FORECAST AREA... && BOKSA/RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT SAT APR 15 2006 IAZ044>046-057>059-070>073-081>084-092>095-162130- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON- WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- 425 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY WEST OF A LINE FROM SAC CITY TO ADEL TO CORYDON. .DAY ONE...THIS AFTERNOON AND TONIGHT A SOUTHEAST WIND WILL INCREASE THIS AFTERNOON TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST AFTER 6 PM. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. SOME STORMS MAY ALSO PRODUCE TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE EXPECTED INTO SUNDAY...HOWEVER THE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 6 PM. SPOTTERS SHOULD BE PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND HEAVY RAINFALL. IAZ023-024-033>037-047>050-060>062-074-075-085-086-096-097-162130- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-BOONE- STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MARION-MAHASKA-MONROE- WAPELLO-APPANOOSE-DAVIS- 425 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY ALONG AND EAST OF A LINE FROM POCAHONTAS TO DES MOINES TO CENTERVILLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SOUTHEAST WIND WILL INCREASE THIS AFTERNOON AND ESPECIALLY THIS EVENING TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. THUNDERSTORMS WILL MOVE INTO THE AREA AFTER 7 PM. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH ANY STORM BEFORE 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO SUNDAY...ESPECIALLY EAST OF INTERSTATE 35. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY THESE STORMS. ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AFTER 7 PM. SPOTTERS SHOULD BE PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND HEAVY RAINFALL. IAZ004>007-015>017-025>028-038-039-162130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK- 425 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT A SOUTHEAST WIND WILL INCREASE THIS EVENING TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST AFTER 9 PM. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH. HEAVY RAIN IS FORECAST TO PERSIST OVER THE AREA THROUGH MUCH OF THE NIGHT. RAINFALL OF AN INCH WITH LOCALLY HIGHER AMOUNTS WILL PRODUCE A FLOOD THREAT TO ALREADY SWOLLEN RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO SUNDAY...ESPECIALLY EAST OF INTERSTATE 35. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY THESE STORMS. ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AFTER 9 PM. SPOTTERS SHOULD BE PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND HEAVY RAINFALL. FAB
The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
8 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.
Tornado touched down in open fields southwest of Audubon. Little to no damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496197, 5496195, 5496182, 5496183, 5496184, 5496185, 5496186, 5496187, 5496188, 5496189, 5496190, 5496191, 5496192, 5496196, 5496193, 5496194.